Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 332, NWS Austin/San Antonio, TX

October 23, 2004Kendall County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 23, 2004, 12:42 AM CDT for Kendall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 12:42 AM CDT (05:42 UTC)
Expired
Oct 23, 2004, 3:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 72 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 230542
FFWSAT
TXC259-230845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 AM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KENDALL

* UNTIL 345 AM CDT

* AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE WARING...SISTERDALE...KENDALIA...
  COMFORT AND BANKERSMITH.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2979 9892 3013 9892 3013 9892 3013 9859
      3000 9847 2994 9843 2976 9864 2973 9874
      2973 9881

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 9:23 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 22, 9:23 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 PM CDT FRI OCT 22 2004

.UPDATE...MAIN AREA OF RAIN ASSOCIATED WITH A PRE FRONTAL
TROUGH NOW INTO THE HILL COUNTRY. TO THIS POINT...JUST A FEW STORMS
HAVE BEEN SEVERE AND RAPID STORM MOVEMENT HAS AVERTED FLOODING
PROBLEMS.  SHOWERS AND THUNDERSTORMS TRIGGERED BY THE LOW LEVEL JET
ARE STREAMING NORTH JUST WEST OF THE I-35 CORRIDOR. WE EXPECT CELL
MERGERS WITH THE MAIN RAIN AREA AND HEAVY RAINS MAINLY OVER
LLANO...BURNET...WILLIAMSON...BLANCO AND TRAVIS COUNTIES WITHIN
THE NEXT HOUR OR TWO.  WILL MAKE ONLY MINOR CHANGES TO GRIDS TO
REFLECT NEAR TERM TEMP AND DEW POINT TRENDS.  ZONE FORECAST LOOKS
GOOD AND NO UPDATE ISSUED TO THAT.

&&

.PREV DISCUSSION...
SEVERE WEATHER AND FLASH FLOODING POTENTIAL APPEARS TO HAVE
INCREASED WITH SATELLITE VIS AND SURFACE ANALYSIS INDICATING COOL
OUTFLOW ESTABLISHING A SURFACE BOUNDARY ALONG THE NORTHERN BORDER
OF OUR FORECAST AREA. THIS FEATURE HAS TRIGGERED A CONVECTIVE BAND
OVER THE EASTERN HILL COUNTRY WHICH COULD SET A STAGE FOR TRAINING
THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. WITH THE INFLUX
OF SUNSHINE OVER OUR AREA SOUTH OF THE THICKER CLOUDS TO THE NORTH,
EXPECT THE CONTRAST TO ESTABLISH A FRONTAL BOUNDARY FAIRLY EARLY THIS
EVENING AND ALMOST WIDESPREAD CONVECTION FORMING ALONG AND NORTH OF A
BRACKETTVILLE TO BURNET LINE TO HELP ESTABLISH THIS BATTLEGROUND BY
AROUND 00Z. SATELLITE IMAGERY INDICATES THAT THIS AREA IS ALREADY
UNSTABLE WITH GOOD VERTICAL DEVELOPMENT OF CUMULUS AS OF 3 PM.

LATER TONIGHT,ADDITIONAL CONVECTION ALONG A PACIFIC FRONT SHOULD
SUPPORT TRAINING OF CELLS AS THE FRONT BEGINS TO STALL OVER THE
FORECAST AREA. CURRENTLY EXPECT THE STALL TO OCCUR NEAR THE
ESCARPMENT BY MIDDAY SATURDAY, WITH 06Z WS-ETA SHOWING GOOD AGREEMENT
WITH 12Z GFS ON HIGHEST PRECIP ALONG AND NORTH OF THE ESCARPMENT
BETWEEN 6Z AND 12Z SATURDAY.

FRONT IS EXPECTED TO WASH OUT BUT THE MOISTURE IS PROGGED TO KEEP
COMING WITH THE UNSTABLE SW FLOW ALOFT REMAINING TAPPED INTO THE
PACIFIC TROPICS. SUNDAY STILL APPEARS LIKE A WET FORECAST BUT WILL
NOT GO AS AGGRESSIVE ON POPS AS THE GFS FOR NOW SINCE THE QPF
DEPENDS LARGELY ON WHAT HAPPENS TO THE WEAK TROPICAL DISTURBANCE
SOUTH OF THE BAJA PENINSULA. WILL CALL FOR A MOIST AND WARM
PATTERN FOR THE REST OF THE 7 DAY FORECAST PERIOD. HOWEVER, WILL
KEEP POPS ON THE LOW SIDE DUE TO THE CONTINUED PRESENCE OF THE UPPER
RIDGE OVER THE GULF COAST. WILL BRING BACK SLIGHT INCREASE IN POPS
IN THE LAST DAY OR TWO SINCE AN UPPER TROUGH OVER THE DESERT SW
LOOKS READY TO MAKE A MOVE EAST BY THEN.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

03/13
Hazardous weather outlook, Oct 22, 3:24 PM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT FRI OCT 22 2004

TXZ171>173-183>194-202>209-217>225-228-231100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
324 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 6 AM SATURDAY FOR
MOST OF THE HILL COUNTRY AND INTERSTATE 35 CORRIDOR. THE FLASH FLOOD
WATCH IS ALONG AND NORTHEAST OF A LINE FROM ROCKSPRINGS TO
UVALDE TO SAN ANTONIO TO TAYLOR. SHOWERS AND THUNDERSTORMS WILL
INCREASE THIS EVENING AND CONTINUE OVERNIGHT. MOIST GULF AIR AND A
SLOW MOVING COLD FRONT WILL FOCUS THE STORMS MAINLY OVER THE HILL
COUNTRY AND ALONG THE INTERSTATE 35 CORRIDOR. RAINFALL AMOUNTS WILL
AVERAGE ONE TO TWO INCHES...BUT SOME SPOTS COULD RECEIVE UP TO FOUR
INCHES BY DAYBREAK SATURDAY.

SOME OF THE THUNDERSTORMS MAY ALSO BE SEVERE THIS EVENING WITH
DAMAGING WINDS AND LARGE HAIL. THE PRIMARY THREAT AREA FOR SEVERE
STORMS WILL BE WEST OF INTERSTATE 35 FROM GEORGETOWN TO SAN
ANTONIO...AND NORTH OF INTERSTATE 10 FROM SAN ANTONIO TO MOUNTAIN
HOME. THE MAIN THREAT TIME FOR SEVERE STORMS WILL BE FROM 5 PM TO
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Oct 22, 8:14 PM CDT, 4 hours 28 minutes before
TXZ183-230145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
SPECIAL WEATHER STATEMENT EFFECTIVE UNTIL 845 PM CDT FOR THE
FOLLOWING COUNTIES...

  VAL VERDE

AT 809 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VAL VERDE COUNTY...OR ABOUT 15 MILES WEST OF LOMA
ALTA...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS OF 30
TO 40 MPH ARE POSSIBLE WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Oct 22, 8:26 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT FRI OCT 22 2004

TXZ183-230200-
VAL VERDE-
826 PM CDT FRI OCT 22 2004

...ANOTHER STRONG THUNDERSTORM MOVING INTO VAL VERDE COUNTY...

AT 825 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
MOVING EAST ACROSS THE RIO GRANDE RIVER HEADING TOWARDS COMSTOCK.
MOVEMENT IS EAST AT 30 MPH. THIS THUNDERSTORM WILL PRODUCING SMALL
HAIL...WIND GUSTS OF 30 TO 40 MPH...HEAVY RAINFALL AND DANGEROUS
LIGHTNING.

PERSONS ATTENDING OUTDOOR EVENTS SUCH AS HIGH SCHOOL FOOTBALL GAMES
SHOULD REMAIN ALERT FOR APPROACHING STORMS.
Special weather statement, Oct 22, 8:47 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 PM CDT FRI OCT 22 2004

TXZ184-230215-
EDWARDS-
847 PM CDT FRI OCT 22 2004

...STRONG THUNDERSTORM MOVING INTO NORTHWEST EDWARDS COUNTY...

AT 845 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
MOVING EAST ACROSS VAL VERDE COUNTY INTO NORTHWEST EDWARDS COUNTY.
MOVEMENT IS EAST AT 40 MPH. THIS THUNDERSTORM WILL PRODUCING SMALL
HAIL...WIND GUSTS OF 30 TO 40 MPH...HEAVY RAINFALL AND DANGEROUS
LIGHTNING AS IT APPROACHES ROCKSPRINGS.

PERSONS ATTENDING OUTDOOR EVENTS SUCH AS HIGH SCHOOL FOOTBALL GAMES
SHOULD REMAIN ALERT FOR APPROACHING STORMS.
Special weather statement, Oct 22, 9:16 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT FRI OCT 22 2004

TXZ184-230245-
EDWARDS-
916 PM CDT FRI OCT 22 2004

...STRONG THUNDERSTORM MOVING TOWARDS ROCKSPRINGS...

AT 915 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING
EAST TOWARDS ROCKSPRINGS. MOVEMENT IS EAST AT 40 MPH. THIS
THUNDERSTORM WILL PRODUCING SMALL HAIL...WIND GUSTS OF 40 MPH...HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

PERSONS ATTENDING OUTDOOR EVENTS SUCH AS HIGH SCHOOL FOOTBALL GAMES
SHOULD REMAIN ALERT FOR APPROACHING STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:58 PM CDTSevere Thunderstorm WarningEWXLlano47 min
Oct 22, 10:37 PM CDTSevere Thunderstorm WarningEWXBurnet53 min
Oct 23, 12:03 AM CDTFlash Flood WarningEWXBandera3 hr
Oct 23, 1:10 AM CDTFlash Flood WarningEWXKerr2 hr
Oct 23, 3:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 3:46 AM CDTFlash Flood WarningEWXBlanco3 hr
Oct 23, 5:25 AM CDTFlash Flood WarningEWXComal, Hays3 hr
Oct 23, 6:25 AM CDTFlash Flood WarningEWXKendall2 hr
Oct 23, 8:18 AM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe3 hr
Oct 23, 10:26 AM CDTFlash Flood WarningEWXFayette, Lavaca3 hr
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Oct 23, 5:45 PM CDTSevere Thunderstorm WarningEWXAtascosa45 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.